Wisconsin, 2021

Flash Flood and Heavy Rain in Wisconsin, August 28 to 29, 2021

August 28 to 29, 2021 · NWS MKX · 4 events in 4 counties and zones

Slow moving and training thunderstorms in the vicinity of a warm front caused areas of urban and small stream flooding or flash flooding in east central and southeast WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$3,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Slow moving and training thunderstorms in the vicinity of a warm front caused areas of urban and small stream flooding or flash flooding in east central and southeast WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 28, 1:34 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 28, 1:34 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
234 PM CDT Sat Aug 28 2021

.SHORT TERM...
(Issued 225 PM CDT Sat Aug 28 2021)

Tonight and Sunday:

A few showers and thunderstorms have developed in the uncapped
atmosphere this afternoon. Brief heavy downpours and gusty winds are
possible under any of these storms. These will remain isolated and
die off with the loss of daytime heating.

Winds of 5-10 knots should prevent fog tonight. An upper trough will
move across northern Wisconsin tonight and Sunday. Ahead of it, the
low level jet will ramp up again across west-central wisconsin. The
frontal boundary will be further north, which should focus most of
the precipitation north of our area, but some showers and
thunderstorms are possible late tonight into Sunday morning.
Shortwave activity will push across southern Wisconsin early Sunday
helping to bring the activity into southern Wisconsin, mainly north
of Madison and Milwaukee. We are capped so they should elevated.

There is a chance for some thunderstorms on Sunday, but most areas
will be dry. Sunday afternoon is uncapped with 1500-2500 J of cape.
The low level jet exits mid day Sunday and there is little other
forcing, but there may be some surface convergence to kick off some
storms as surface winds shift from southwest to westerly as high
pressure builds across the northern plains. It looks like far
southeast Wisconsin has the better chance to see storms where there
will be stronger convergence in the afternoon and evening. Better
storm chances look to be southeast of WI where the surface
convergence gets stronger later in the evening and there is
better low level moisture. If this surface convergence ends up
being more pronounced as the wind shift occurs there is more of a
chance for some thunderstorms late morning and afternoon across
all of southern Wisconsin. If anything can develop there is a
concern for stronger storms with 20-30 knots of shear.

During the day expect scattered to mostly cloudy skies with a
southwest to west breeze. Temperatures will be somewhat cooler.

Marquardt

&&

.LONG TERM...
(Issued 225 PM  CDT Sat Aug 28 2021)

Sunday night through Saturday:

Zonal flow aloft will dominate as surface high pressure builds
across Manitoba/Ontario and pushes into Wisconsin. This will bring
quiet weather, lower humidity, and somewhat cooler temperatures.
A pair of mid level short waves look to slide across southwest
Wisconsin Monday night and Tuesday but the moisture associated
with it should mainly miss us. The remnants of Ida will be
approaching from the south but the influence of the surface high
and upper trough over eastern Canada will pick it up and shift it
east. Midweek looks dry as the high pushes further south into the
Great Lakes region and mid level riding moves in.

Precip chances return late in the week as a front approaches.
Ahead of it southerly flow will bring warmer temperatures.

Marquardt

&&

.AVIATION...
(Issued 225 PM CDT Sat Aug 28 2021)

VFR conditions are expected today. South to southwest winds will
gust 15 knots until sunset. Scattered to broken 3-5 kft cloud
bases are expected on Sunday afternoon. A cold front will move
through on Sunday and some MVFR ceilings are possible. Winds will
shift from southwest to west or northwest later Sunday. Some
thunderstorms are possible, mainly in southeast Wisconsin.

Marquardt

&&

.MARINE...
(Issued 225 PM CDT Sat Aug 28 2021)

South to southwest winds will dominate with gusts around 15 knots
today and tonight. On Sunday morning southwest to west winds will
gust around 25 knots, especially north of Port Washington where
mixing will tap stronger low level winds. A small craft advisory is
in effect for this area. South of Port Washington winds will gust to
around 20 knots. Winds will become westerly Sunday afternoon or
evening with the passing of a cold front. There is a small chance of
thunderstorms. Later in the evening winds will become more
northwest. High pressure will bring light winds and low waves for
much of next week.

Marquardt

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643...8 AM Sunday to 2 PM Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 28, 1:46 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
246 PM CDT Sat Aug 28 2021

WIZ046-047-051-052-056>060-062>072-292000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
246 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a small chance for a thunderstorm tonight. Gusty winds
and small hail may occur with any storms that develop.

There is a moderate swim risk for the Sheboygan County beaches
tonight and Sunday morning, due to gusty southwest winds and
building waves.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Heat index values in the lower to middle 90s are expected across
mainly southeast Wisconsin Sunday, ahead of a cold front.

A cold front is expected to move through southern Wisconsin
Sunday, exiting early Sunday evening. Scattered thunderstorms may
develop along the front Sunday afternoon, some of which may be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

LMZ643>646-292000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
246 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gusty south to southwest winds are expected to develop tonight.
Winds and waves will approach Small Craft Advisory levels. A small
craft advisory is in effect north of Port Washington for gusts
around 25 knots.

There are small chances for thunderstorms tonight mainly north
of North Point Lighthouse. Gusty winds and hail may occur with any
storms that develop.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A cold front is expected to move through southern Wisconsin
Sunday, exiting early Sunday evening. Scattered thunderstorms may
develop along the front Sunday afternoon, some of which may be
strong to severe.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
246 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

There are small chances for thunderstorms tonight across mainly
northern portions of the lake. Gusty winds and hail may occur with
any storms that develop.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty southwest winds to 30 knots may occur Sunday over northern
portions of the lake, ahead of a cold front.

A cold front is expected to move through Lake Michigan Sunday into
Sunday night. Scattered thunderstorms may develop along the front
Sunday afternoon and evening, some of which may be strong to
severe.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 28, 2:00 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
300 PM CDT Sat Aug 28 2021

WIZ065-066-070>072-282100-
Walworth WI-Waukesha WI-Milwaukee WI-Racine WI-Kenosha WI-
300 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of Milwaukee,
southeastern Walworth, Racine, southeastern Waukesha and Kenosha
Counties through 400 PM CDT...

At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Milwaukee Hoan Bridge to near Walworth.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Milwaukee, Kenosha, Racine, Waukesha, West Allis, Wauwatosa, New
Berlin, Brookfield, Greenfield, Oak Creek, Mount Pleasant, Muskego,
South Milwaukee, Pleasant Prairie, Cudahy, Antioch, Whitefish Bay,
Greendale, Elkhorn and St. Francis.

People attending The Root Beer Bash in Glendale, and Wisconsin State
Fair Park Milwaukee Mile should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4311 8805 4314 8790 4307 8787 4302 8790
      4296 8785 4288 8785 4278 8775 4261 8782
      4249 8780 4249 8878
TIME...MOT...LOC 1959Z 244DEG 17KT 4302 8786 4248 8862

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WAGNER
Special weather statement, Aug 28, 3:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
453 PM CDT Sat Aug 28 2021

WIZ070>072-282245-
Walworth WI-Racine WI-Kenosha WI-
453 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southeastern
Walworth, southwestern Racine and southwestern Kenosha Counties
through 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fontana-On-Geneva Lake, or near Williams Bay, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkhorn, Delavan, Lake Geneva, Williams Bay, Spring Grove, Genoa
City, Walworth, Silver Lake, Richmond, Fontana-On-Geneva Lake,
Sharon, Powers Lake, Twin Lakes, Bohners Lake, Como, Pell Lake,
Burlington, Springfield, Bassett and Delavan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8876 4271 8847 4270 8830 4254 8817
      4249 8822 4249 8874
TIME...MOT...LOC 2153Z 245DEG 20KT 4253 8855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

WAGNER
Special weather statement, Aug 28, 4:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
503 PM CDT Sat Aug 28 2021

WIZ060-065-066-282245-
Waukesha WI-Milwaukee WI-Ozaukee WI-
503 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of south central
Ozaukee, northern Milwaukee and northeastern Waukesha Counties
through 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bayside to near Brookfield. Movement was
east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Milwaukee, Wauwatosa, Brookfield, Menomonee Falls, Mequon,
Whitefish Bay, Brown Deer, Fox Point, Bayside, Thiensville, Glendale,
Butler, River Hills, Lannon, Shorewood and UW-Milwaukee.

People attending The Root Beer Bash in Glendale should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4306 8818 4312 8819 4326 8795 4327 8791
      4324 8791 4321 8790 4319 8790 4318 8788
      4312 8790 4310 8787 4307 8787
TIME...MOT...LOC 2202Z 251DEG 14KT 4321 8788 4308 8816

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

WAGNER

The radar

The Milwaukee radar (KMKX), 51 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ozaukee

When
August 28, 4:15 PM CST to 6:15 PM CST
Where
Ozaukee County, 2.11 mi SSW of Mequon to 1.6 mi W of Bayside
Reported by
Law Enforcement
Coordinates
43.193, -87.999

Urban street flooding in far southern Ozaukee County, especially on portions of Mequon Rd. and Port Washington Rd.

Heavy Rain, Milwaukee

When
August 28, 4:15 PM CST to 6:15 PM CST
Where
Milwaukee County, 0.97 mi E of Granville to 1.42 mi NNW of Fox Pt
Reported by
Law Enforcement
Coordinates
43.179, -88.031

Urban street flooding in far northern Milwaukee County, especially on portions of Port Washington Rd.

Heavy Rain, Fond du Lac

When
August 28, 9:30 PM CST to August 29, 11:45 PM CST
Where
Fond du Lac County, 1.94 mi ENE of Johnsburg to 0.65 mi NNE of Marytown
Reported by
911 Call Center
Coordinates
43.890, -88.243

Some flooding of roads in the Marytown area.

Flash Flood, Sheboygan

When
August 28, 10:15 PM CST to August 29, 1:30 AM CST
Where
Sheboygan County, 2.3 mi NW of Elkhart Lake to 1.41 mi W of Rhine
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$3,000
Reported by
Public
Coordinates
43.856, -88.048

County Road MM was reported underwater where it intersects the Sheboygan River. Nearby on MM closer to highway J, two vehicles stuck in flood waters in the ditch.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980243, 980246, 980310, 980283.